Pilot Protection Services February Medical Mailbag
February 1, 2017
By Gary Crump, Jonathan Sackier
QUESTION: A routine exam while in my 40’s revealed I had an enlarged thyroid. To that point I was asymptomatic and therefore also surprised. After a bit of nuclear medicine testing, I was diagnosed as hypothyroid and prescribed a thyroid supplement. I’m now 72, my thyroid scores have always been in the normal range and my prescription has only been adjusted once in that 25 years, slightly reducing the dose. I have a regular check-up each year that includes the typical span of blood tests. So, on the surface, hypothyroidism has never knowingly influenced my daily health nor the medical certification for my flying. But I’m wondering if a) with advancing age, stable hypothyroid patients like me are more susceptible to an emerging thyroid-based problem of some kind. And b) now that we live in the Rockies (from Flatland Florida) and are flying at higher pressure altitudes, I’m wondering if that in any way influences or is influenced by my thyroid disease.
I’m still 7 months away from my regular annual physical, so appreciate the chance to post these questions here. Thanks!
ANSWER: Thanks for your question - and this is an interesting area. For those of our readers who are not as familiar with the thyroid, what it does and what happens when it does not do as it is supposed to, here is a brief summary.
The thyroid is a gland in the neck that produces hormones, chemical signals that are, if you will, rather like the throttle in an airplane. More thyroid hormones, you speed up – your metabolism revs up, appetite is greater, heart rate is faster. The thyroid receives guidance on how much hormone to produce courtesy of a chemical released from the brain, TSH (thyroid stimulating hormone) and a clever feedback loop ensures just the right amount is made. When hormone levels drop, one slows down, gains weight, feels cold, lethargic and the skin and hair change. The thyroid can have a number of squawks – cancers, getting enlarged as it tries to make more hormone and others.
It sounds like you have indeed suffered from hypothyroidism where the gland is not making as much hormone as it should and doctors give you replacement drug, check the levels with regularity and adjust the dose accordingly.
It’s an interesting point you make regarding the effects of high altitude and aging on thyroid function. The good news is that your thyroid function indicates you are well controlled on your thyroid supplementation, and that means the FAA would be OK with issuing you a medical certificate if you don’t currently have one. Controlled hypothyroidism was formerly a special issuance medical condition that required approval from the FAA, but certification policy now allows your aviation medical examiner to issue your medical certificate in the office.
As to your questions about aging and altitude effects on thyroid, lets deal with aging first. Yes, as we age our general ability to tolerate lower oxygen levels in the blood is a factor and one should be more prudent with monitoring blood oxygen with a pulse oximeter and using supplemental oxygen. With hypothyroidism that is not well controlled heart disease and obesity can be more of a problem which also compromises oxygen levels, but it sounds like that is not a factor for you.
QUESTION: My thyroid was surgically removed almost two years ago due to its enlarged size. No cancer was discovered and routine lab test have confirmed the medication prescribed is working satisfactorily to keep my levels at the right setting. My questions are:
1. Are there symptoms I should be aware of that would indicate the prescribed medicine dosage needs adjustment?
2. LEVOXYL was the original prescribed medicine and until recently I insisted on this drug during prescription refills. Two times during these refills the chosen drug plan pharmacy was unable to fill the prescription refill and had to check around town to determine where it was available (a refill delay occurred). This situation occurred again last week so I accepted a generic (LEVOTHYROXIN). Does this generic have an acceptable history or in a case like mine, Thyroid removed, should I stay with the primary brand LEVOXYL?
ANSWER: Thanks, Terry. It sounds like you are well controlled. For aeromedical certification purposes, the FAA likes to see that your TSH is in the normal range meaning that the feedback loop referenced above is working properly. The thyroid is an important endocrine gland that has far reaching effects throughout the body. Thyroid deficiency can be manifested with early onset symptoms and late onset. Some of the early symptoms associated with thyroid deficiency in men, to expand on the answer above, include loss of muscle tone, called hypotonia, fatigue, joint and muscle pains, excessive weight increase, constipation, a decrease in the heart rate, thinning of hair and excessive hair loss, depression, and increased sensitivity towards cold weather. Heart arrhythmias can sometimes be traced to thyroid dysfunction, as well. However, the most prominent symptom associated with early hypothyroidism is goiter, an inflammation of the thyroid near the neck region.
Lab work is a good first step in tracking down symptoms that could be related to hypothyroidism as some of the symptoms could also be related to other medical conditions specific to other organ systems.
Levothyroxine is fine as far as your endocrinologist is probably concerned, and it is definitely fine as far as the FAA is concerned as long as your TSH is good and you are otherwise asymptomatic.
Gary is the Director of AOPA’s Pilot Information Center Medical Certification Section and has spent the last 32 years assisting AOPA members. He is also a former Operating Room Technician, Professional Firefighter/Emergency Medical Technician, and has been a pilot since 1973.